Alert archive / Alabama / Red Flag Warnings in 2014

Red Flag Warning 15, NWS Birmingham, AL

February 27, 201439 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Feb 27, 2014, 6:06 PM CST for 39 counties in Alabama. It took effect at Feb 28, 2014, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 2014, 6:06 PM CST (00:06 UTC)
In effect from
Feb 28, 2014, 11:00 AM CST
Expired
Feb 28, 2014, 6:00 PM CST
In force
7 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2786 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

521 
WWUS84 KBMX 280006
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
606 PM CST THU FEB 27 2014

...LOW RELATIVE HUMIDITY VALUES WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS AGAIN ON FRIDAY...

ALZ011>015-017>050-281230-
/O.EXP.KBMX.FW.W.0014.000000T0000Z-140228T0000Z/
/O.UPG.KBMX.FW.A.0008.140228T1700Z-140301T0000Z/
/O.NEW.KBMX.FW.W.0015.140228T1700Z-140301T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
606 PM CST THU FEB 27 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST FRIDAY ONCE 
AGAIN FOR ALL OF CENTRAL ALABAMA...
...RED FLAG WARNING HAS EXPIRED FOR THIS AFTERNOON FOR ALL OF 
CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM CST FRIDAY. THE
RED FLAG WARNING FOR THIS THURSDAY AFTERNOON HAS EXPIRED AND IS
NO LONGER IN EFFECT. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT FOR FRIDAY AS IT HAS BEEN REPLACED BY A RED FLAG WARNING.

* WINDS...WILL BE FROM THE SOUTHEAST 5 TO 10 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 20 PERCENT.

* IMPACTS...HIGH FIRE DANGER. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CONTRIBUTE TO EXTREME
FIRE BEHAVIOR.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CONTRIBUTE TO EXTREME
FIRE BEHAVIOR.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

08/MK
1 follow-up statement
602 
WWUS84 KBMX 281023
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 AM CST FRI FEB 28 2014

...LOW RELATIVE HUMIDITY VALUES WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS ACROSS CENTRAL ALABAMA TODAY...

ALZ011>015-017>050-010000-
/O.CON.KBMX.FW.W.0015.140228T1700Z-140301T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
423 AM CST FRI FEB 28 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM CST THIS EVENING FOR ALL OF CENTRAL ALABAMA...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM CST THIS EVENING. 

* WINDS...WILL BE FROM THE SOUTHEAST 5 TO 10 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 19 PERCENT.

* IMPACTS...OF A DRY AIRMASS WILL RESULT IN CRITICAL FIRE WEATHER
  CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND OR LOW RELATIVE HUMIDITY WILL CONTRIBUTE TO
EXTREME FIRE BEHAVIOR.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Feb 27, 3:22 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Feb 27, 3:22 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CST THU FEB 27 2014

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.

ANOTHER COLD NIGHT ON TAP ACROSS THE AREA ALTHOUGH NOT AS COLD AS
TEMPERATURES THURSDAY MORNING. ALL AREAS EXPECTED TO FALL BELOW
FREEZING AGAIN TONIGHT. A SHORT WAVE TROF MOVING INTO THE SOUTHERN
PLAINS STATES ON FRIDAY WILL CAUSE SURFACE WINDS OVER ALABAMA TO
BECOME SOUTHEAST. THIS FLOW WILL ALLOW TEMPERATURES TO BE MUCH
WARMER THAN THURSDAY...BUT STILL BELOW AVERAGE. SOME MID TO HIGH
LEVEL CLOUDS WILL SPREAD ACROSS THE AREA FRIDAY AFTERNOON IN
ADVANCE OF THE SHORT WAVE TROF. DESPITE A LACK OF DEEP MOISTURE
WITH THIS SYSTEM...THERE IS A DECENT AMOUNT OF LIFT AND IT WILL
LIKELY PRODUCE SCATTERED SHOWERS ACROSS THE NORTHERN AND WESTERN
COUNTIES FRIDAY NIGHT. THE SHORT WAVE TROF WILL EXIT THE AREA LATE
FRIDAY NIGHT AND AN UPPER RIDGE WILL BUILD ACROSS THE AREA ON
SATURDAY. THERE MAY BE A FEW SHOWERS AROUND ON SATURDAY...BUT NOT
ENOUGH AREAL COVERAGE TO INCLUDE IN FORECAST. THE RIDGE WILL HOLD
IN PLACE THROUGH SUNDAY AND KEPT RAIN FREE CONDITIONS. BY SUNDAY
EVENING A SURFACE LOW WILL DEVELOP NEAR THE ARK-LA-MS AREA. AS THE
SURFACE LOW LIFTS NORTHEAST A SURFACE COLD FRONT WILL PUSH INTO
NORTHWEST ALABAMA AFTER MIDNIGHT SUNDAY NIGHT. FORECAST SOUNDINGS
INDICATE WEAK MID LEVEL LAPSE RATES AND THE PREDOMINATE PRECIPITATION
TYPE SHOULD BE SHOWERS...BUT WITH A FEW THUNDERSTORMS.

58/ROSE

.LONG TERM...MONDAY THROUGH THURSDAY.

THE MAIN CHANGE TO THE FORECAST INVOLVES RAIN CHANCES ON MONDAY.
WITH THE SURFACE COLD FRONT PUSHING THROUGH THE AREA ON MONDAY...
THERE SHOULD BE A SOLID BAND OF RAIN ALONG AND BEHIND FRONT...AND
RAISED RAIN CHANCES TO LIKELY AND CATEGORICAL. AGAIN...THE AIR
MASS IS RELATIVELY STABLE AHEAD OF THE FRONT...BUT THERE IS A
CHANCE FOR BETTER INSTABILITY ACROSS THE SOUTHEAST COUNTIES MONDAY
AFTERNOON...BUT NOT ENOUGH TO WARRANT ANY SEVERE WORDING. A RAPID
DRYING TREND MONDAY NIGHT ALONG WITH RETURN OF COLDER AIR...BUT
NOT AS COLD AS THE CURRENT COLD SNAP. DRY WEATHER WILL CONTINUE
TUESDAY AND WEDNESDAY...WITH ANOTHER SHOT AT SOME RAIN BY
WEDNESDAY NIGHT. THE GFS MODEL HAS THE SHORT WAVE TROF MUCH
FARTHER SOUTH THAN THE ECMWF MODEL...AND IT KEEPS THE RAIN MOSTLY
ACROSS THE SOUTHERN COUNTIES. THE ECMWF MODEL BRINGS THE RAIN
FARTHER NORTH...AND FOR NOW WILL KEEP CHANCES OF RAIN IN FOR
WEDNESDAY NIGHT AND THURSDAY ACROSS ALL OF CENTRAL ALABAMA. THE
GOOD NEWS IS THERE DOES NOT APPEAR TO BE ANY SIGNIFICANT COLD
AIR INTRUSIONS DURING THIS PERIOD FOR THERE TO BE WINTER WEATHER
CONCERNS.

58/ROSE

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR CONDITIONS CURRENTLY ACROSS THE TERMINALS AND THESE CONDITIONS
ARE EXPECTED TO CONTINUE FOR THE NEXT 24 HRS. NORTHERLY WINDS THIS
AFTERNOON WILL BE OVER 7 KTS BUT SHOULD SUBSIDE AROUND SUNSET AND
SHIFT MORE TO THE EAST DURING THE OVERNIGHT HOURS.

05/MA

&&

.FIRE WEATHER...A VERY DRY AIR MASS WILL WILL CONTINUE ACROSS
CENTRAL ALABAMA THROUGH FRIDAY.  RELATIVE HUMIDITY VALUES
WILL FALL BELOW 25 PERCENT FOR SEVERAL FRIDAY AFTERNOON.
SOUTHERLY WINDS WILL BRING HUMIDITY VALUES UP ON SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     21  54  36  63  44 /   0  10  30  10  10
ANNISTON    24  55  37  65  45 /   0  10  20  10  10
BIRMINGHAM  26  57  42  67  52 /   0  10  30  10  10
TUSCALOOSA  25  59  41  71  51 /   0  10  30  10  10
CALERA      27  58  41  67  49 /   0  10  20  10  10
AUBURN      29  57  38  65  48 /   0   0  10   0  10
MONTGOMERY  28  60  41  71  48 /   0   0  10   0  10
TROY        24  59  38  70  47 /   0   0  10   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR ALL OF CENTRAL
ALABAMA.

FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON
FOR ALL OF CENTRAL ALABAMA.

&&
Hazardous weather outlook, Feb 27, 5:58 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
558 PM CST THU FEB 27 2014

ALZ011>015-017>050-010000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
558 PM CST THU FEB 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A DRY AIR MASS WILL CREATE A HIGH FIRE DANGER ACROSS ALL OF
CENTRAL ALABAMA FRIDAY AFTERNOON. OUTDOOR BURNING IS DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08/MK

Nearby

Red Flag Warnings in Alabama, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.